When and How to Stop Antidepressant Medication
Each year millions of Americans are prescribed antidepressants. There are many types of antidepressants, including selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs) tricyclic antidepressants. Many of these medications are used to treat depression, as well as panic disorder, and compulsive behavior.
How they work
These medications work by affecting substances in the brain called neurotransmitters. These neurotransmitters include serotonin, norepinephrine, and dopamine.
If you take an antidepressant, it's important to continue to do so for at least four to nine months after you begin to feel better, to prevent a recurrence of the depression. Discuss with your doctor if discontinuing your medication is a good idea. If it is, the doctor will usually give you instructions to gradually reduce your dose. You should have no trouble with withdrawal symptoms if you follow your provider's instructions. But some people experience withdrawal side effects when discontinuing medication; these side effects can include balance problems, flu-like symptoms, blurred vision, irritability, tingling sensations, vivid dreams, nervousness, and nausea. If you do, these should be reported to your doctor promptly.
Deciding when and how to stop taking antidepressants is an important step, and one you should always discuss with your doctor.
What to do
To stop an antidepressant safely:
Don't stop the drug abruptly. If you've been on an antidepressant for four weeks or more, you shouldn't stop taking it unless your provider tells you to.
Be aware of the risks. For many people, the withdrawal symptoms, which are known as discontinuation syndrome, are mild and short-lived. For others, symptoms can be unpleasant and severe, and can make it difficult to stop the medications. Withdrawal symptoms differ with each antidepressant; the withdrawal symptoms associated with Paxil and Effexor have been found in studies to be more severe than those of other antidepressants.
Unless your doctor has switched you to another antidepressant, taper the medication. The best way to avoid withdrawal side effects is to wean yourself off the medication gradually, carefully following your provider's instructions. If you reduce the dosage in small increments, the brain can slowly adapt to the absence of the drug. This weaning process generally will take 2 to 4 weeks, but your brain's adaptation to the absence of the medication can take from several months to a year, depending on the person, the medication, and the original dosage. If you suffer a recurrence of depression or severe discontinuation symptoms, your provider may recommend you go back to a higher dose and withdraw more slowly.
Time it right. It's best to go off these medications when the factors that caused your condition are somewhat resolved or at least better controlled. It's also helpful to go off antidepressants when you're not under a lot of stress or going through a major life change.
Exercise regularly. Many studies have found exercise can help lift mood, boost energy, and manage stress, anxiety, and insomnia, so it's likely to make the transition from using to not using an antidepressant medication less traumatic.
People do not experience psychological craving or addiction for SSRIs. However, since stopping abruptly has the potential to cause unpleasant or severe symptoms, it's not something you should ever do on your own.
- newMentor board-certified, academically affiliated clinician
- Roux, Susan L., ARNP